Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Marquette, MI

June 13, 2002Dickinson County, Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 13, 2002, 4:15 PM CDT for Dickinson County, Marquette County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 4:15 PM CDT (21:15 UTC)
Expired
Jun 13, 2002, 5:15 PM CDT
In force
60 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Dickinson County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 25 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:19 PM CDTThunderstorm Wind 60 ESagola, MIAn eight inch diameter tree was blown down.
Jun 13, 4:24 PM CDTThunderstorm Wind 60 EWitch Lake, MIFour inch diameter trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 132115
SVRMQT
MIC043-103-132215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
515 PM EDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKINSON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 615 PM EDT (515 PM CDT)

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF CHANNING...OR ABOUT 17
  MILES NORTHEAST OF CRYSTAL FALLS. THE STORM WAS MOVING NORTHEAST AT
  25 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WITCH LAKE AT 520 PM EDT
  BIG BASS LAKE AT 545 PM EDT
  NATIONAL MINE AT 600 PM EDT
  PALMER AT 605 PM EDT
  ISHPEMING AT 610 PM EDT
  NEGAUNEE AT 615 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

NNNN

KC

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT THU JUN 13 2002

COOL AND UNSETTLED WX PATTERN IN STORE FOR THE UPPER PENINSULA INTO
EARLY NEXT WEEK. MAIN FORECAST ISSUES WILL BE TEMPS AND PCPN
CHANCES...INCLUDING MENTIONS OF THUNDER. MODELS CONTINUE TO SHOW
SLOWER MOVING SYSTEM OVER THIS PERIOD...SO FORECAST WILL REFLECT
THIS.

UPPER LOW NOW SWIRLING OVER CENTRAL MN AND MOVING SLOWLY SEWD. SFC
TROF EXTENDING FROM UNDER THE UPPER LOW TO THE LOWER OHIO VALLEY.
COOL AIR ALOFT COMBINED WITH SHORTWAVE ENERGY PUSHING INTO WEST
CENTRAL WI RESPONSIBLE FOR TS DEVELOPMENT FROM WRN WI TO EXTREME WRN
U.P. A FEW SHRA/TS HAVE DEVELOPED IN CENTRAL AND EAST PARTS DUE TO
DIURNAL HEATING...TEMPS FROM KIMT TO KERY 70-75F BY 14Z.

AS UPPER LOW DROPS SEWD...EXPECT PCPN COVERAGE TO INCREASE THRU THE
EVENING. WITH SPEED MAX AND CAPE VALUES NR 1000 J/KG...WILL KEEP
MENTION OF TS GOING THROUGH EVENING IN ALL ZONES. FOCUS OF THE
CONVECTION WILL BE WEST AND SOUTH...BUT CANNOT RULE OUT TS
ELSEWHERE...ESPECIALLY CONSIDERING CURRENT SATELLITE PIX. 850-500MB
Q-VECTOR CONVERGENCE...UPPER DIFFLUENCE AND ISENTROPIC LIFT MOST
IMPRESSIVE EAST HALF TONIGHT. PWATS ABOVE .75 INCHES AS WELL. SHOULD
SEE WIDESPREAD RAIN TAKING SHAPE EAST...WITH NUMEROUS SHRA BECOMING
LESS SO WEST OVERNIGHT.

UPPER FORCING W/ CYCLONIC LOW LEVEL FLOW CONTINUES THROUGH FRIDAY
EASTERN ZONES AS SFC LOW DEEPENS OVER THE EASTERN LAKES. WILL KEEP
CATEGORICAL POPS GOING EAST AND SCT POPS WEST AS DRIER ADVECTS INTO
THE AREA. COOL AIR ALOFT WILL AID IN SHRA/TS DURING AFTERNOON IN THE
WEST. ONCE AGAIN...THIS SLOWER MODEL TREND BECOMING MORE CONVINCING
WITH EACH RUN.

FRIDAY NIGHT...LIKELY POPS CONTINUE IN THE EAST WITH PERSISTENT
UPPER DIFFLUENCE...Q-VECTOR CONVERGENCE AND PWATS EXCEEDING .75
INCHES. SFC LOW DEEPENS FURTHER AS SYSTEM BECOMES VERTICALLY
STACKED. SHORTWAVE RIDGING IN WEST (LESS APPARENT ON NEWEST MODEL
RUNS) WITH DRIER AIR SHOULD HELP TO END PCPN FOR A SHORT TIME THERE.

ON SATURDAY...CONTINUED COOL AIR ALOFT (H5 TEMPS NR -20C) WILL KICK
OFF DIURNAL SHOWERS...AND WILL INCLUDE FEW TS AS K-INDICES AND LAPSE
RATES WOULD SUGGEST. SFC GRADIENT TIGHTENS FURTHER FOR A BRISK N/NW
WIND OFF OF LAKE SUPERIOR. THIS WHILE 1000-500MB THICKNESSES DROP TO
549DM. UPPER AND SFC LOWS PERSIST OVER THE EASTERN LAKES. WHAT
HAPPENED TO SUMMER?

WILL KEEP SHOWERS AND FEW AFTERNOON TS GOING FOR SUNDAY AS LONGWAVE
TROUGH CONTINUES...AND COOL AIR ALOFT IS ACTUALLY REINFORCED BY
TROUGH CURRENTLY NEAR GREAT SLAVE LAKE. H5 TEMPS AGAIN DOWN TO -20C
OR SO.

IN THE EXTENDED...SHRA PERSIST INTO MONDAY...BUT WILL NOT MENTION TS
AS AIRMASS NOT QUITE AS UNSTABLE. MODELS AND ENSEMBLES AGREE IN
FINALLY EXITING THE UPPER LOW TUESDAY FOR A DRY DAY. SFC HIGH BUILDS
AND TEMPS SHOULD BE A LITTLE WARMER...BUT WILL LIKELY BE LAKE
BREEZES AS GRADIENT IS NON-EXISTENT. WAA ADVECTION WITH INCREASING S
WIND ON WEDNESDAY WILL PUSH TEMPS BACK ABOVE OR NEAR NORMAL...EXCEPT
THE NORTHERN LAKE MICHIGAN COAST. SHORT REPRIEVE ENDS THURSDAY AS
NEXT PACIFIC TROUGH BRINGS CHANCE OF SHRA/TS...THOUGH WITH ZONAL
FLOW TEMPS SHOULD BE NEAR SEASONAL INTO END OF THE WEEK.

COORDINATED WITH APX...THANKS.

.MQT...NONE.

JKL

In the hours before

Special weather statement, Jun 13, 11:20 AM CDT, 4 hours 55 minutes before
MIZ006>007-011>014-132200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1220 PM EDT THU JUN 13 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

AS AN UPPER LEVEL LOW PRESSURE SYSTEM OVER MINNESOTA DRIFTS SLOWLY
TOWARD UPPER MICHIGAN...SCATTERED SHOWERS WILL CONTINUE TO DEVELOP
ACROSS WEST AND CENTRAL UPPER MICHIGAN. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE...MAINLY WEST OF A LINE FROM MARQUETTE TO MENOMINEE.
BETWEEN 3 PM AND 9 PM...SOME OF THE STRONGER STORMS SOUTH OF A LINE
FROM ONTONAGON TO POWERS MAY PRODUCE HAIL UP TO THREE-QUARTERS OF
AN INCH.

ANY THUNDERSTORMS THAT DEVELOP WILL MOVE NORTHEAST AT 20 MPH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:39 PM CDTSevere Thunderstorm WarningMQTHoughton21 min
Jun 13, 3:46 PM CDTSevere Thunderstorm WarningMQTHoughton14 min
Jun 13, 3:52 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton53 min
Jun 13, 4:43 PM CDTSevere Thunderstorm WarningMQTBaraga62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.